What if I'm allergic to anesthesia?

Sometimes patients may think, or be told, that they are 'allergic to anesthesia' because they have an unpleasant experience that they associate with anesthesia, for example nausea and vomiting. These are side effects of drug administration, not allergic reactions. A true allergic reaction to a drug usually produces hives or wheals on the skin, wheezing in the lungs, swelling of the mouth, throat or eyes, and sometimes a drop in blood pressure.

It is possible for a patient to have an allergic reaction to a drug during anesthesia, but in Canada, the chance of this occurring is extremely low. If it did happen it is unlikely that you would suffer any permanent harm, as anesthesiologists are experts in the recognition and prompt treatment of allergic reactions, particularly those occurring during anesthesia. Latex allergy is an increasingly common allergy to rubber, which is usually not serious. If you think you have it, you should tell your surgeon and your anesthesiologist, so they can avoid using rubber products.

If you have an allergic reaction during your surgery, you will be tested afterwards to find out what you are allergic to, so that it can be avoided in the future. You may be advised to wear a medic-alert bracelet stating your allergy. Having an allergic reaction to one anesthetic drug does not mean that you cannot have an anesthetic in the future.